Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 26, NWS Wilmington, NC

June 19, 1998New Hanover County, North Carolina

NWS Wilmington, NC issued this tornado warning at Jun 19, 1998, 7:22 PM EDT for New Hanover County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 7:22 PM EDT (23:22 UTC)
Expired
Jun 19, 1998, 7:55 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:30 PM EDTThunderstorm Wind 70Wilmington, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WFUS1 KILM 192322 RRA
TORILM
NCC129-192355-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
722 PM EDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* TORNADO WARNING FOR...
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 755 PM EDT

* AT 720 PM EDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4
  MILES NORTHEAST OF WILMINGTON OR 3 MILES SOUTHWEST OF
  MURRAYSVILLE MOVING NORTHEAST AT 10 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
        MURRAYSVILLE            BY 725 PM EDT
        OGDEN                   BY 730 PM EDT


IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jun 19, 1:32 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 19, 1:32 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT FRI JUN 19 1998

RDU: QUESTION FOR THE SHORT TERM IS AMOUNT OF CONVECTIVE DEVELOPMENT
WE CAN EXPECT IN THE WAKE OF THE SEMI-ORGANIZED TSTM AREA DROPPING SE
TWD THE SRN OUTER BANKS EARLY THIS AFTN. KRAX 88D SHOWING OUTFLOW
BOUNDARIES MOVG SWD INTO AREA WITH > 3000J CAPES. WHILE STRONG/SVR
STORMS FM GSP-MCN STEAL THE SHOW...BELIEVE WE CONTINUE 30 POPS TO
AROUND MIDNIGHT...POSSIBLY LONGER IMMEDIATE COAST AND SHORTER INLAND
AND NRN ZONES. SAT LOOKS MOSTLY SUNNY AND HOT...EVEN ON THE BEACHES
WITH DOWNSLOPE TRAJECTORY SIMILAR TO WHAT WE SAW ON WED...SUBSIDENCE
LOOKS IMPRESSIVE. MOSTLY CLR SAT NIGHT AND MOSTLY SUNNY AND HOT AGAIN
SUNDAY. LOWER DEW POINTS THIS WEEKEND EXPECTED TO KEEP THE HEAT INDEX
VALUES BELOW ADVISORY CRITERIA.

CWF: OFFSHORE FLOW TO DOMINATE THIS FCST PERIOD. WILL CONTINUE TO
INDICATE SW WINDS 15 TO 20 KT BECMG W TONIGHT. HIGHER SEAS OFF OF
DIAMOND AND LOOKOUT. WND SPEEDS 15 KT OR LESS FOR THE REMAINDER OF
THE WEEKEND...SEAS 2-4 FT. SEA BREEZE WILL BE FIGHTING WLY COMPONENT
EACH AFTN...SHOULD MAKE SOME LEADWAY CREATING TEMPO SLY COMPONENTS.

DISC: BUSY ON RADAR...WILL BE BRIEF. LOOKS LIKE A BEACH WEEKEND WITH
SUMMERTIME WX. DEW POINTS WILL BE A BIT HIGHER ON THE COAST BUT WLY
COMPONENT SHOULD NOT BE STRONG ENOUGH TO PIN SEA BREEZE RIGHT ON THE
WATER...SO WHILE TEMPS MAY BRIEFLY TOUCH 90...FALLBACK TO MID 80S BY
MID AFTN IS LIKELY.

.MHX...NONE.

RVT

In the hours before

Local storm report, Jun 19, 6:33 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
633 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..0..

0550 PM    GARDEN CITY               SC   WIND DAMAGE
06/19/98   HORRY                          TREES DOWN.
                                          RELAYED BY 911.

DCH
Local storm report, Jun 19, 6:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
640 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    LAKE CITY                 SC   WIND DAMAGE
06/19/98   FLORENCE                       ROOF BLOWN OFF NURSING HOME.
                                          1 MOBILE HOME OVERTURNED.
                                          1 MOBILE HOME BLOWN ONTO
                                          ROADWAY.
                                          POWER LINES DOWN.
                                          MINOR INJURIES...EXTENT
                                          UNKNOWN.
  :                                        REPORTED BY 911 DISPATCH.

DCH
Local storm report, Jun 19, 6:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
640 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    LAKE CITY                 SC   WIND DAMAGE
06/19/98   FLORENCE                       ROOF BLOWN OFF NURSING HOME.
                                          1 MOBILE HOME OVERTURNED.
                                          1 MOBILE HOME BLOWN ONTO
                                          ROADWAY.
                                          POWER LINES DOWN.
                                          MINOR INJURIES...EXTENT
                                          UNKNOWN.
  :                                        REPORTED BY 911 DISPATCH.

DCH
Local storm report, Jun 19, 6:44 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
644 PM EDT FRI JUN 19 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    CLARKTON                  NC   WIND DAMAGE
06/19/98   BLADEN                         TREES DOWN ONTO POWER LINES.
                                          RELAYED BY HAM OPERATOR.

DCH
Special weather statement, Jun 19, 7:05 PM EDT, 17 minutes before
AMZ254-256--SCZ017-023-024-032>034-039-046-200015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT FRI JUN 19 1998

...PORTIONS OF SEVERE THUNDERSTORM WATCH BOX 617 CANCELLED...

THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHEAST
SOUTH CAROLINA. THE STRONG TO SEVERE THUNDERSTORM ACTIVITY HAS MOVED
INTO SOUTHEAST NORTH CAROLINA AND BEYOND 20 NM FROM THE SOUTH
CAROLINA COAST. IN ITS WAKE...ONLY LIGHT RAINSHOWERS WILL PERSIST.
THIS PRECIPITATION WILL DISSIPATE BY MIDNIGHT.

AS A RESULT OF THIS ACTIVITY...THE SEVERE THUNDERSTORM WATCH BOX
...NUMBER 617...HAS BEEN CANCELLED FOR NORTHEAST SOUTH CAROLINA.

DCH
Special weather statement, Jun 19, 7:05 PM EDT, 17 minutes before
AMZ254-256--SCZ017-023-024-032>034-039-046-200015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT FRI JUN 19 1998

...PORTIONS OF SEVERE THUNDERSTORM WATCH BOX 617 CANCELLED...

THE THREAT OF SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS NORTHEAST
SOUTH CAROLINA. THE STRONG TO SEVERE THUNDERSTORM ACTIVITY HAS MOVED
INTO SOUTHEAST NORTH CAROLINA AND BEYOND 20 NM FROM THE SOUTH
CAROLINA COAST. IN ITS WAKE...ONLY LIGHT RAINSHOWERS WILL PERSIST.
THIS PRECIPITATION WILL DISSIPATE BY MIDNIGHT.

AS A RESULT OF THIS ACTIVITY...THE SEVERE THUNDERSTORM WATCH BOX
...NUMBER 617...HAS BEEN CANCELLED FOR NORTHEAST SOUTH CAROLINA.

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:30 PM EDTSevere Thunderstorm WarningILMBladen, Robeson45 min
Jun 19, 6:13 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus47 min
Jun 19, 6:19 PM EDTSevere Thunderstorm WarningILMBladen, Pender51 min
Jun 19, 6:32 PM EDTSevere Thunderstorm WarningILMNew Hanover43 min
Jun 19, 7:00 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus35 min
Jun 19, 7:14 PM EDTSevere Thunderstorm WarningILMNew Hanover36 min
Jun 19, 7:20 PM EDTSevere Thunderstorm WarningILMPender45 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.